Naloxone Is Saving Lives

As deaths from prescription painkillers and heroin are climbing

By Colleen Steppa

Overdose deaths are on the rise in Minnesota and nationwide. Fortunately, there is a way to help. Naloxone, commonly known by its brand name Narcan, is an opiate antidote that can save a person from dying from an overdose.

This past year the drug has received attention in the news as a senate bill authored by Chris Eaton (D-Brooklyn Park) passed in the 2014 legislative session. The bill, commonly referred to as Steve’s Law, allows individuals to be prescribed naloxone kits–even if the drug is not intended for use on themselves. The bill is named for MN resident Steve Rummler, a financial planner who sometimes played with his band at the Cabooze. Rummler was injured in an accident in the late 90’s that left him with a spinal condition and chronic pain. He was prescribed opiate painkillers for his condition and developed an addiction. Though Rummler sought treatment, he struggled with his pain when he was not taking the drugs prescribed to him. Rummler eventually died of overdose in 2011. His death became a catalyst for more public awareness on prescription drug abuse and death prevention. Friends and family launched the Steve Rummler Hope Foundation in his memory and pushed legislators for greater action on safe prescriptions. Rummler’s story is recounted here.

As a result of Steve’s Law, public health workers and family members of opiate users are now able to prevent deaths of patients and loved ones after some basic training.  Another bill passed alongside Steve’s Law offers protection for those administering the drug to others under a Good Samaritan clause.

Adam Fairbanks of Valhalla Place, a drug rehabilitation and mental health services center, was reached for comment. Valhalla has donated 500 overdose kits to Minnesota Aids Project (MAP)’s needle exchange program to distribute naloxone to individuals in need, but high demand and few resources limit the scope of this project. Valhalla’s received a DHS grant for their Duluth needle exchange but this grant does not provide funding for extra staff time or new positions needed to meet the program’s needs. Adam is currently working on a funding bill to expand their resources to provide the antidote to the community.

Adam is currently working on a funding bill to expand their resources to provide the antidote to the community. Adam states, “In the meantime, we’re going to continue to do what we can with what little we have–we’re getting reports of reversals and lives saved.”

Though the needle exchange program is aimed directly at users, friends and loved ones can obtain naloxone kits from this service. Interested individuals in the Minneapolis area can visit MN Aids Project on Fridays between 11 a.m. and 1 p.m.

Recently Naloxone has been featured in MPR news as overdose deaths continue despite legislative changes making the antidote available to citizens. Jennifer Nordeen, the mother featured in MPR’s story, pleads for more awareness and availability of Narcan kits. Nordeen recalls her experience as she was blocked from administering the drug to her son’s friend–just two days after her own son’s death by overdose. John Elder with the Office of Public Information at the Minneapolis Police was reached for comment on the department’s stance on this issue, stating, “If the situation called for it, we would encourage our officers to allow qualified individuals to assist in this regard.” Though Minneapolis police do not carry naloxone kits as they are not always first-responders, individuals and medical professionals can legally intervene in cases of crisis.

Opioid overdoses are on the rise. Reports from the CDC estimate that the drug overdose death rate has more than doubled between 1999 through 2013, and lists 81.1% of the 43,982 drug overdose deaths in the United States are unintentional. A little over half of the drug overdose deaths in the United States are due to pharmaceutical abuse, over half of which are prescription painkillers containing opiates. White males, aged 45-49 represented the majority of overdose deaths in 2012.

Last year the Star Tribune reported that deaths in Minnesota caused by prescription painkillers and heroin have now exceeded the number of deaths from motor vehicle accidents. Hennepin County has the highest rate of overdose deaths at 1,400 from 2000-2014. Most people have at one time received a prescription for an opioid painkiller for some minor condition. Vicodin, OxyContin and Percocet are relatively common prescriptions whose legal use can quickly lead to addiction. Mixing drugs like these with alcohol or other prescriptions leads to thousands of accidental deaths each year.

Valhalla’s naloxone distribution efforts, along with needle exchange programs, are measures taken as part of a harm-reduction model. Harm reduction aims to find ways to encourage safer behaviors for addicted individuals to keep them alive and healthy as possible. Rather than punishing individuals for stumbling on their path to recovery, many counselors accept relapse as a natural part of the addiction-recovery cycle. Thanks to naloxone, addicted individuals have a greater chance of coming back from relapses alive and well.

Narcan has a stronger affinity to the opioid receptors than opioids like heroin or Percocet so it knocks the opioids off the receptors for a short time. This allows the person to breathe again and reversess the overdose.

Narcan has a stronger affinity to the opioid receptors than opioids like heroin or Percocet so it knocks the opioids off the receptors for a short time. This allows the person to breathe again and reversess the overdose.

The Harm Reduction Coalition, an agency which sponsors and organizes conferences on overdose prevention, provides a set of guidelines to help bystanders recognize the signs of overdose. The Coalition aims to reduce stigma attached to drug use to better allow individuals in need access treatment and gain the knowledge to stay safe.

Below is a non-exhaustive list of overdose symptoms:

  • awake, but cannot speak
  • body is very limp
  • face is pale, clammy
  • fingernails and lips turn blue or purplish black in color
  • vomiting
  • loss of consciousness
  • unresponsiveness to outside stimulus
  • choking or gurgling sounds

If overdose symptoms are present and the individual cannot be roused, the intervening person should call 911.

Individuals who are very high on opiates may have the following symptoms, but not be currently overdosing:

  • small, contracted pupils
  • slack, droopy muscles
  • nodding off
  • excessive scratching, itchy skin
  • able to speak, speech is slurred
  • continue to respond to outside stimuli such as loud noises or bright flashes of light

Someone in this state should be closely monitored encouraged to walk around and remain conscious.

Many people are afraid to call 911 during an overdose for fear of prosecution. More tips and advice on how to help someone during overdose can be found at the Harm Reduction Coalition.

If you or someone you know is struggling with dependence on drugs, this website provides programs in your area. You can also call anonymously at 1.888.253.4664.

Box-Steppa

Dean Hedge About Dean Hedge
Dean Hedge has been in the newspaper industry for 10 years. He enjoys being an engaged storyteller and lives, works and plays in Minneapolis all year around. He loves feedback and questions, and enjoys finding all sides of the argument.